Alert archive / Missouri / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 149, NWS St. Louis, MO

June 19, 2009Pike County, Ralls County, Missouri; Adams County, Pike County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 19, 2009, 3:39 PM CDT for Pike County, Ralls County, Missouri; Adams County, Pike County, Illinois. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2009, 3:39 PM CDT (20:39 UTC)
Expired
Jun 19, 2009, 4:30 PM CDT
In force
51 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Adams County, IL, Pike County, IL, Pike County, MO, Ralls County, MO

The radar

The St Louis radar (KLSX), 122 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 4:00 PM CDTTSTM WND DMGFishhook, ILTREES REPORTED BLOWN OVER IN FISHHOOK BY COUNTY OFFICIAL.
Jun 19, 4:27 PM CDTTSTM WND GST 562 Ne Pittsfield, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 2:24 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.7 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2009-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2575 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2009-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2575 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
1.9
Supercell composite
10.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 192039
SVRLSX
ILC001-149-MOC163-173-192130-
/O.NEW.KLSX.SV.W.0149.090619T2039Z-090619T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
339 PM CDT FRI JUN 19 2009

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ADAMS COUNTY IN WEST CENTRAL ILLINOIS...
  PIKE COUNTY IN WEST CENTRAL ILLINOIS...
  NORTH CENTRAL PIKE COUNTY IN NORTHEAST MISSOURI...
  NORTHEASTERN RALLS COUNTY IN NORTHEAST MISSOURI...

* UNTIL 430 PM CDT

* AT 337 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR NEW LONDON...OR 9 MILES
  SOUTHEAST OF HANNIBAL...AND MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PITTSFIELD...
  BARRY...
  BEVERLY...
  GRIGGSVILLE...
  ILASCO...
  SAVERTON...
  ASHBURN...
  SEEHORN...
  HULL...
  KINDERHOOK...
  NEW CANTON...
  ROCKPORT...
  PLAINVILLE...
  EL DARA...
  SUMMER HILL...
  RICHFIELD...
  NEW HARTFORD...
  KINGSTON...
  BAYLIS...
  NEW SALEM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3986 9092 3985 9092 3984 9090 3963 9062
      3946 9118 3968 9137 3969 9132 3972 9137
      3975 9137 3990 9097
TIME...MOT...LOC 2039Z 239DEG 28KT 3960 9130

$$

GLASS
1 follow-up statement
000 
WWUS53 KLSX 192135
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
435 PM CDT FRI JUN 19 2009

ILC001-149-MOC163-173-192144-
/O.EXP.KLSX.SV.W.0149.000000T0000Z-090619T2130Z/
PIKE IL-ADAMS IL-PIKE MO-RALLS MO-
435 PM CDT FRI JUN 19 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ADAMS AND PIKE
COUNTIES IN WEST CENTRAL ILLINOIS...AND NORTHEASTERN RALLS AND
NORTHERN PIKE COUNTIES IN NORTHEAST MISSOURI HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED EAST AND A SEVERE 
THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN PIKE COUNTY 
ILLINOIS UNTIL 500 PM.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM.

LAT...LON 3986 9092 3985 9092 3984 9090 3963 9062
      3946 9118 3968 9137 3969 9132 3972 9137
      3975 9137 3990 9097
TIME...MOT...LOC 2039Z 239DEG 28KT 3960 9130

$$

GLASS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 1:07 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jun 19, 1:07 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
107 PM CDT FRI JUN 19 2009

.DISCUSSION...
/106 PM CDT FRI JUN 19 2009/

ACTIVE AFTERNOON AND EVENING AHEAD AS SHORTWAVE APPROACHES A VERY
MOIST UNSTABLE AND UNCAPPED ATMOSPHERE. THUNDERSTORMS WILL CONTINUE
TO DEVELOP...INITIALLY WE BELIEVE SUPERCELLS WILL BE THE STORM MODE.
BUT GIVEN UNIDIRECTIONAL SHEAR PROFILES WE SHOULD SEE THE CELLS
MERGE INTO LINEAR BOWING COMPLEXES WHICH WILL AFFECT NORTHERN
MISSOURI AND WEST CENTRAL ILLINOIS. FRONT WILL CONTINUE TO SAG
SOUTH DURING THE EVENING WITH FURTHER DEVELOPMENT POSSIBLE TO THE
INTERSTATE 70 CORRIDOR. NOT SURE ABOUT THE SEVERITY OR COVERAGE OF
THIS CONVECTION GIVEN THE WEAK CONVERGENCE AND LACK OF UPPER AIR
SUPPORT IN WAKE OF THE AFOREMENTIONED SHORTWAVE. IN ANY CASE...WEAK
WESTERLY WARM ADVECTION SHOULD BE ENOUGH TO KEEP THUNDERSTORMS GOING
OVERNIGHT ON THE WESTERN FLANK OF THE OUTFLOW/EFFECTIVE FRONT AS IT
STALLS JUST SOUTH OF INTERSTATE 70.

PRIMARY SEVERE THREAT WILL BE DAMAGING WINDS GIVEN THE BOWING
STRUCTURES THAT ARE EXPECTED AFTER THE INITIAL SUPERCELL MODE. WILL
ALSO HAVE TO KEEP A WATCHFUL EYE ON HEAVY RAINFALL WITH ANY ECHO
TRAINING AS PRECIPITABLE WATER VALUES REMAIN NEAR 2 INCHES.

SHOULD SEE SCATTERED THUNDERSTORMS DEVELOP AGAIN ON SATURDAY
...ESPECIALLY DURING THE AFTERNOON AS FRONT REMAINS QUASI-STATIONARY
OVER THE REGION AND SERVES AS THE FOCUS FOR DIURNAL DEVELOPMENT. BY
SATURDAY NIGHT THE FRONT WILL BEGIN TO LIFT BACK NORTH AS A WARM
FRONT AND THE SUMMER HEAT WILL RETURN.

AN EXTENDED PERIOD OF HEAT AND HUMIDITY IS EXPECTED SUNDAY THROUGH
THURSDAY AS THE UPPER RIDGE BUILDS BACK ACROSS THE REGION. ST. LOUIS
METRO WILL LIKELY SEE TEMPERATURES IN THE MID TO UPPER 90S THROUGH
THE PERIOD WITH AFTERNOON AND EARLY EVENING HEAT INDICES BETWEEN 105
AND 110 DEGREES. OTHER THAN VERY ISOLATED AFTERNOON CONVECTION...THE
UPPER RIDGE SHOULD EFFECTIVELY CAP THE ATMOSPHERE AND A DRY FORECAST.

SOME INDICATION IN MEDIUM RANGE GUIDANCE THAT A TROF WILL TRY TO DIG
INTO THE EASTERN SIDE OF THE RIDGE LATE NEXT WEEK...BUT WE WILL SEE.

CVKING

&&

.AVIATION...
/1213 PM CDT FRI JUN 19 2009/
FOR THE 18Z TAFS...
VFR CONDITIONS WITH WSW WINDS AND SCT DIURNAL CU WILL CONTINUE
THROUGH LATE AFTN. THUNDERSTORMS ARE EXPECTED TO FORM AHEAD OF AN
APPROACHING COLD FRONT...REACHING UIN AROUND 23Z AND STL AROUND
04Z. WINDS WILL VEER SLIGHTLY BEHIND THE FRONT WITH MVFR CIGS SCATTERING
OUT AND IMPROVING TO VFR ON SAT.

KANOFSKY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR JEFFERSON-LINCOLN-
     MADISON-ST. CHARLES-ST. FRANCOIS-ST. LOUIS-ST. LOUIS CITY-
     STE. GENEVIEVE.

IL...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BOND IL-CALHOUN IL-
     CLINTON IL-FAYETTE IL-GREENE IL-JERSEY IL-MACOUPIN IL-
     MADISON IL-MARION IL-MONROE IL-MONTGOMERY IL-RANDOLPH IL-
     ST. CLAIR IL-WASHINGTON IL.

&&

WFO LSX
Hazardous weather outlook, Jun 19, 1:15 PM CDT, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
115 PM CDT FRI JUN 19 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-201200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
115 PM CDT FRI JUN 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY ALONG AND NORTH OF INTERSTATE 70. SOME OF
THESE STORMS MAY BECOME SEVERE...WITH DAMAGING WIND GUSTS IN EXCESS
OF 70 MPH...LARGE HAIL AND LOCALLY HEAVY RAINFALL. ISOLATED...SHORT
LIVED TORNADOES ARE ALSO POSSIBLE.

HEAT INDEX READINGS AROUND 105 DEGREES WILL CONTINUE INTO THE
EARLY EVENING HOURS OVER PARTS OF EAST CENTRAL AND SOUTHEAST
MISSOURI AS WELL AS SOUTHWEST AND SOUTH CENTRAL ILLINOIS.

MODERATE RIVER FLOODING IS OCCURRING ALONG PORTIONS OF THE
MISSOURI RIVER. SEE THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC
DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS ON SATURDAY.

THE HEAT WILL REBUILD ACROSS THE REGION NEXT WEEK WITH AFTERNOON
HEAT INDEX READINGS ABOVE 100 DEGREES SUNDAY THROUGH THURSDAY.
THE ST. LOUIS METROPOLITAN AREA WILL BE HOTTER DUE TO THE HEAT
ISLAND EFFECT...WITH AFTERNOON HIGHS IN THE UPPER 90S AND HEAT
INDEX READINGS IN EXCESS OF 105 DEGREES.

MODERATE RIVER FLOODING IS EXPECTED ALONG PORTIONS OF THE
MISSOURI AND MISSISSIPPI RIVERS. SEE THE APPROPRIATE FLOOD
STATEMENT FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY ALL SEVERE WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE IN ST. LOUIS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CVKING

In the hours before

Special weather statement, Jun 19, 3:11 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
311 PM CDT FRI JUN 19 2009

ILZ095-MOZ019-026-027-192100-
ADAMS IL-LEWIS MO-MARION MO-SHELBY MO-
311 PM CDT FRI JUN 19 2009

...SIGNIFICANT WEATHER ADVISORY FOR LEWIS...SHELBY...MARION AND ADAMS
COUNTIES UNTIL 400 PM CDT...

AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PHILADELPHIA...OR 13 MILES NORTH OF MONROE
CITY...MOVING NORTHEAST AT 55 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PALMYRA...
  CANTON...
  QUINCY...
  LEWISTOWN...
  EWING...
  MAYWOOD...
  LA GRANGE...
  MENDON...
  CAMP POINT...
  CLAYTON...
  MONTICELLO...
  TAYLOR...
  MARBLEHEAD...
  MEYER...
  URSA...
  BURTON...
  FOWLER...
  PALOMA...
  COLUMBUS...
  COATSBURG...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

GLASS
Special weather statement, Jun 19, 3:12 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
312 PM CDT FRI JUN 19 2009

ILZ079-MOZ075-192100-
RANDOLPH IL-STE. GENEVIEVE MO-
312 PM CDT FRI JUN 19 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STE. GENEVIEVE AND
RANDOLPH COUNTIES UNTIL 400 PM CDT...

AT 310 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BLOOMSDALE...OR 6 MILES WEST OF STE.
GENEVIEVE...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...STE. GENEVIEVE...
CHESTER...SPARTA...EVANSVILLE...BALDWIN...BREMEN...STEELEVILLE...
TILDEN...PERCY...COULTERVILLE...PRAIRIE DU ROCHER...KELLOGG...
MODOC...ROOTS...KASKASKIA...RUMA...ELLIS GROVE...WALSH...PRESTON AND
NEW PALESTINE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

CVKING
Local storm report, Jun 19, 3:20 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
320 PM CDT FRI JUN 19 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0319 PM     TSTM WND GST     PERRY                   39.43N 91.67W
06/19/2009  E65 MPH          RALLS              MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX0902436

KANOFSKY
Local storm report, Jun 19, 3:35 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
335 PM CDT FRI JUN 19 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0334 PM     TSTM WND GST     QUINCY                  39.93N 91.39W
06/19/2009  M64 MPH          ADAMS              IL   TRAINED SPOTTER

            MEASURED IN DOWNTOWN QUINCY

&&

EVENT NUMBER LSX0902437

KANOFSKY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 3:06 PM CDTSevere Thunderstorm WarningLSXMarion, Monroe, Pike, Ralls39 min
Jun 19, 3:22 PM CDTSevere Thunderstorm WarningLSXLewis, Marion, Shelby38 min
Jun 19, 3:45 PM CDTSevere Thunderstorm WarningLSXAudrain, Pike, Ralls45 min
Jun 19, 4:19 PM CDTSevere Thunderstorm WarningLSXPike41 min
Jun 19, 5:24 PM CDTSevere Thunderstorm WarningLSXJersey, Macoupin, Madison36 min
Jun 19, 5:44 PM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery31 min
Jun 19, 5:50 PM CDTSevere Thunderstorm WarningLSXBond, Macoupin, Madison, Montgomery55 min
Jun 19, 6:13 PM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery23 min
Jun 19, 6:30 PM CDTSevere Thunderstorm WarningLSXBond, Fayette, Montgomery45 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2009Severe Thunderstorm Warnings in Illinois, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.